Trileptal & Depression
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Trileptal & Depression


Hi,
I'll try to make this brief.  I recently moved and got a new doctor.  Prior to seeing him I stopped taking my meds because I was no longer feeling better on them.  He talked to me and encouraged me to begin again.  He started me on Trileptal moving me up to 150 in the morning and 300 in the evening.  The next time I saw him I explained that I was extreemly depressed, so he increased the trileptal to 300 in the am and 600 in the evening.  I then read your article and was confused as to why he was doing this as Trileptal does not pull one out of depression like other mood stabilizers may.  Anyway, I went to see him again today and again, I was extreemly depressed.  Christmas was awful.  He then increased the Trileptal once again to 450 in the morning and I believe 600 in the evening.  I told him what I read about Trileptal not pulling one out of depression and he said I shouldn't believe everything I read on the internet.  

My question is what should I do?  Should I get a new doctor or continue with this one?  He also said that if I didn't improve he would have to increase this medication or put me on something else.  Please, if you have time, answer me.  I really don't know what to do.
Thand you for your time.


Dear Nancy -- 
Well, as long as you're working with this guy, you might try using some of the ideas in my little essay on
talking with doctors.  If that or some such strategy doesn't work, then maybe a hunt for a new doc' is a good idea.  

You could wonder out loud about adding something with some direct antidepressant potential (e.g. lithium, lamotrigine, or perhaps fish oil; see more on this in my list of mood stabilizers, if you haven't been there already) indicating that you understand the risks of an antidepressant as such inducing cycling and mania and you appreciate his diligent efforts to make sure that doesn't happen to you.  You could ask very politely how he would determine when a strategy that targets your depressive symptoms more directly would be warranted, in his view (so you know if he'd ever do it).  That kind of thing. 

Good luck with that. 

Dr. Phelps
 

Published April, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?